Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 22, 2022, 5:25 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2022, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 22, 2022, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kinney County, TX, Val Verde County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:31 PM CDT | FLASH FLOOD | 2 Nw Del Rio, TX | CAR STRANDED IN FLOOD WATER AT KINGS WAY AND MARY LOU DR IN DEL RIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293
WGUS54 KEWX 222225
FFWEWX
TXC271-465-230130-
/O.NEW.KEWX.FF.W.0008.220822T2225Z-220823T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
525 PM CDT Mon Aug 22 2022
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Southwestern Kinney County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 830 PM CDT.
* At 525 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Del Rio, Lake View, Laughlin AFB, Val Verde Park, Amanda,
Standart, Cienegas Terrace, Black Brush Point, Diablo East,
Amistad Village, Escondido Estates, Lake Ridge Ranch and San Pedro
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 2937 10100 2947 10106 2950 10075 2950 10061
2909 10056 2908 10067 2911 10068 2913 10072
2918 10077 2925 10080
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
PLATT1 follow-up statement
531
WGUS74 KEWX 222345
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
645 PM CDT Mon Aug 22 2022
TXC271-465-230130-
/O.CON.KEWX.FF.W.0008.000000T0000Z-220823T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kinney TX-Val Verde TX-
645 PM CDT Mon Aug 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR SOUTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE
COUNTIES...
At 645 PM CDT, trained weather spotters reported a car stranded in
flood waters at the intersection of Kings Way and Mary Lou Drive.
Doppler radar estimates between 2 and 3 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the warned
area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Del Rio, Lake View, Laughlin AFB, Val Verde Park, Amanda,
Standart, Cienegas Terrace, Black Brush Point, Diablo East,
Amistad Village, Escondido Estates, Lake Ridge Ranch and San Pedro
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 2937 10100 2947 10106 2950 10075 2950 10061
2909 10056 2908 10067 2911 10068 2913 10072
2918 10077 2925 10080
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
PLATTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:07 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 22, 2:07 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 207 PM CDT Mon Aug 22 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Tuesday night) Issued at 203 PM CDT Mon Aug 22 2022 Key Messages: 1) High rainfall chances with pockets of locally heavy rain expected this afternoon through Wednesday across the region, especially for the Hill Country, southern Edwards Plateau and along portions of the I-35 corridor. 2) Despite ongoing long-term drought conditions, some rounds of storms this afternoon/evening and again on Tuesday could train and produce very efficient high rainfall rates across some locations in the region listed above. This could lead to some spots of quick flooding, especially low water crossings and urban areas. Latest GOES 16 Day Cloud Phase imagery depicts thunderstorms rapidly growing upscale over the Texas Hill Country along a southeastward advancing cold front early this afternoon. Based off of morning sounding at DRT with PWATs of 2.2" and continued deep moisture return from the Gulf of Mexico ahead of this front, think that heavy rain and flooding will materialize rather quickly through the afternoon and evening hours. Rainfall rates of 2-3" per hour are not out of the question given very slow storm motions and parallel wind flow at 850 mb to the frontal boundary. Morning clearing over the Hill Country has also helped to rapidly destabilize the region out ahead of the front, with upwards of 2000-2500 J/kg of long skinny cape sounding profiles noted. Hi-Res guidance continues to indicate rapid growth of storms along this front through the late afternoon and evening, then pushing southeast through the Southern Edwards Plateau/Hill Country and eventually through the I-35 corridor. One thing to note, based on Crest soil moisture, very little in the way of concerns due to the ongoing drought. However, with high rainfall rates expected and hard ground and parched soils, wouldn't be surprised to see more runoff than normal from an event like this. That being said, our current Flood Watch will be extended both spatially and temporally as the threat for flooding is increasing further south into the San Antonio metro and even points further east later this evening. Tuesday will be a tricky forecast as it is highly dependent on what happens this evening and overnight, but widespread showers and thunderstorms appear likely again Tuesday afternoon and evening, especially over the Coastal Plains and portions of the I-35 corridor. && .LONG TERM... (Wednesday through Monday) Issued at 203 PM CDT Mon Aug 22 2022 Cool and wet weather will stick around into the long term period, with some risk for locally heavy rainfall leading to localized flooding impacts Wednesday and potentially Thursday. On Wednesday, the tail end of the pesky frontal boundary is likely to still be draped across south-central Texas, and negative height anomalies overhead will continue to promote areas of showers and thunderstorms. The last few hours of available CAMs indicate a potential that some locally heavy rains could be ongoing to start the period Wednesday morning. This is a reasonable possibility given PW in excess of 2" (and maybe as high as 2.4") across much of the region and a lack of strong upper level flow promoting the potential for training along the frontal boundary. In addition, freezing levels approaching 14-15 kft will allow for ample warm rain processes. The risk for any flooding may be exacerbated in areas that receive significant rainfall today through tomorrow night. For now, WPC is holding onto a Marginal Risk of excessive rain across the region Wednesday through Wednesday night, but there is a chance this could change over the next 12-36 hours. For now, we've extended the Flood Watch through 18Z Wednesday and expanded it south a tier of counties to include the San Antonio Metro area. We do expect most shower and storm activity will diminish by Wednesday evening, however model guidance suggests a surface low will begin to develop in the vicinity of the Rio Grande between Laredo and Eagle Pass, leading to additional shower/storm development later in the evening that may spread northeastward across the rest of our region overnight and into Thursday. Chances for locally heavy rains cannot be ruled out through the day. There's potentially some relief coming around this time in the form of dry mid-upper level air filtering in on strengthening NW/NNW flow, but the NAM is much more confident in this solution than the GFS/EC at the moment, but at least for the Hill Country this could help alleviate some of the concerns for excessive rainfall by Thursday night. We do believe rain chances will slacken some on Friday through the weekend, however with the lowering PW, the lack of a surface boundary, and overall lesser agreement in the models/ensembles, we'll cap POPs Friday through Sunday at 30-40% and re-evaluate over the coming days. The good news is, many areas will see continued improvements to the ongoing drought, but it may come with some flood risk unfortunately for a few locations Wednesday and potentially Thursday. In addition, below normal daytime temperatures will dominate the forecast, which is welcome news to this Wisconsin native that's tired of the summer heat! && .AVIATION... (18Z TAFS) Issued at 1227 PM CDT Mon Aug 22 2022 Hmmm...where to even begin. Probably the trickiest TAF forecast in recent memory, with a complicated convective scenario developing through the next 24-30 hours. Will go with a blend of guidance based on the LAMP/NBM and our PoP forecast. At this time, the going thinking is that there will be at least two separate rounds of showers and thunderstorms rolling through over the forecast period, with the first round being higher confidence, and the second round being considerably less confident. Have gone with prevailing TSRA at all sites this evening through around 10pm to midnight. Beyond that, have used TEMPO groups to highlight higher confidence time frames for thunderstorms, but this is still a forecast in flux. Ceilings will be tough along with visibilities dropping to less than 2 miles at times within the heaviest thunderstorms. Winds will also be an issue, with a weak frontal boundary sliding in this evening, expect variable and somewhat chaotic winds generally less than 10 kts through the period. Any thunderstorms could produce gusty winds up to 25+ kts at times through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 87 75 89 / 70 70 40 50 Austin Bergstrom Intl Airport 75 88 75 88 / 80 70 40 50 New Braunfels Muni Airport 76 90 75 91 / 70 60 50 50 Burnet Muni Airport 73 86 73 88 / 60 70 30 50 Del Rio Intl Airport 76 89 76 91 / 70 50 50 50 Georgetown Muni Airport 74 87 74 88 / 70 70 40 50 Hondo Muni Airport 75 89 75 89 / 70 50 50 50 San Marcos Muni Airport 76 89 73 89 / 70 70 50 50 La Grange - Fayette Regional 76 89 75 90 / 70 70 50 50 San Antonio Intl Airport 76 89 76 89 / 70 60 50 50 Stinson Muni Airport 77 91 76 90 / 70 50 50 50 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday afternoon for Bandera-Bastrop-Bexar- Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays- Kendall-Kerr-Lee-Llano-Medina-Real-Travis-Uvalde-Williamson. && Short-Term...Morris Long-Term...KCW Aviation...Morris
Hazardous weather outlook, Aug 22, 2:47 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 247 PM CDT Mon Aug 22 2022 TXZ171>173-183>194-202>209-217>225-228-232000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 247 PM CDT Mon Aug 22 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Gusty winds and locally heavy rainfall with rates of 2-3" per hour are possible this evening and tonight as storms move through much of South-Central Texas. A Flash Flood Watch is in effect through Wednesday afternoon for the Edwards Plateau, Hill Country, I-35 corridor, and portions of the Coastal Plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gusty winds and heavy rainfall are possible with showers and thunderstorms Tuesday afternoon and evening as well as Wednesday afternoon and evening. A Flash Flood Watch is in effect through Wednesday afternoon for the Edwards Plateau, Hill Country, I-35 corridor, and portions of the Coastal Plains. Gusty winds and locally heavy rainfall are possible with showers and thunderstorms Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 22, 4:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD 4 NNE AUSTIN 30.32N 97.71W
08/22/2022 TRAVIS TX TRAINED SPOTTER
SIGNIFICANT STREET FLOODING OCCURRING AT HWY
290 AND AIRPORT BLVD INTERSECTION. SEVERAL
PARKING LOTS WITH 8 INCHES OF WATER.
&&
BFLocal storm report, Aug 22, 5:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 1 NW AUSTIN 30.29N 97.75W
08/22/2022 TRAVIS TX PUBLIC
FROM TWITTER N LAMAR BLVD AT W 24TH ST GOING
NORTHBOUND IS TOTALLY FLOODED CARS ARE GOING
SINGLE FILE THROUGH WHAT LOOKS LIKE A FOOT
OF WATER.
&&
BFLocal storm report, Aug 22, 5:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FLASH FLOOD ROLLINGWOOD 30.27N 97.79W
08/22/2022 TRAVIS TX COUNTY OFFICIAL
ATXFLOODS SHOWS THE LOW WATER CROSSING AT
EDGEGROVE DRIVE AND BEE CAVE ROAD CLOSED.
&&
BFLocal storm report, Aug 22, 5:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM FLASH FLOOD 2 SSE ROLLINGWOOD 30.25N 97.77W
08/22/2022 TRAVIS TX PUBLIC
ATXFLOODS REPORTS LOW WATER CROSSING AT THE
WOODVIEW MOBILE HOME PARK 1301 W OLTORF
STREET IS CLOSED.
&&
BFLocal storm report, Aug 22, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLASH FLOOD 1 W AUSTIN 30.27N 97.75W
08/22/2022 TRAVIS TX COUNTY OFFICIAL
ATXFLOODS REPORTS THE LOW WATER CROSSING AT
W 9TH ST AND N LAMAR BLVD IS CLOSED.
&&
BFLocal storm report, Aug 22, 5:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD 2 ESE SUNSET VALLEY 30.21N 97.77W
08/22/2022 TRAVIS TX COUNTY OFFICIAL
ATXFLOODS REPORTS THE LOW WATER CROSSING ON
WASSON RD AT WILLIAMSON CREEK IS CLOSED.
&&
BFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:19 PM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| Aug 22, 3:29 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Aug 22, 4:03 PM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Kinney, Real, Uvalde | 3 hr |
| Aug 22, 4:09 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| Aug 22, 4:46 PM CDT | Special Weather Statement | EWX | Kinney | 44 min |
| Aug 22, 5:00 PM CDT | Areal Flood Advisory | EWX | Kinney, Val Verde | 3 hr |
| Aug 22, 5:16 PM CDT | Areal Flood Advisory | EWX | Bandera, Medina, Uvalde | 3 hr |
| Aug 22, 5:57 PM CDT | Areal Flood Advisory | EWX | Maverick | 3 hr |
| Aug 22, 6:04 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Aug 22, 6:57 PM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Wilson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.